Real Analysis Exchange

Multifractal variation measures and multifractal density theorems.

J. Cole and L. Olsen

Full-text: Open access


In this paper we show that the multifractal Hausdorff measure and multifractal packing measure introduced by Olsen and Peyriere can be expressed as Henstock-Thomson \lq\lq variation" measures. As an application we prove a density theorem for these two measures that extends results by Edgar and is more refined than those found in [Ol1].

Article information

Real Anal. Exchange, Volume 28, Number 2 (2002), 501-514.

First available in Project Euclid: 20 July 2007

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 28A80: Fractals [See also 37Fxx]

Fractals multifractals Hausdorff measure packing measure Henstock-Thomson ``variation" measures densities


Cole, J.; Olsen, L. Multifractal variation measures and multifractal density theorems. Real Anal. Exchange 28 (2002), no. 2, 501--514.

Export citation


  • F. Ben Nasr & I. Bhouri, Spectre multifractal de mesures boréliennes sur $\mathbb R^{d}$, C. R. Acad. Sci. Paris Sér. I Math.,325 (1997), 253–256.
  • F. Ben Nasr, I. Bhouri & Y. Heurteaux, The validity of the multifractal formalism: results and examples, Adv. Math., 165 (2002) 264–284.
  • J. Cole, Relative multifractal analysis, Chaos Solitons Fractals, 11 (2000), 2233–2250.
  • M. Das, Hausdorff measures, dimensions and mutual singularity, preprint, (1996).
  • M. Das, Local properties of self-similar measures, Illinois J. Math., 42 (1998), 313–332.
  • M. de Guzman,Differentiation of Integrals in $\mathbb R^{n}$,
  • G. Edgar, Packing measure as a gauge variation, Proc. Amer. Math. Soc., 122 (1994), 167–174.
  • G. Edgar, Fine variation and fractal measures, Real Anal. Exch., 20 (1995), 256–280.
  • K. Falconer & R. D. Mauldin, Fubini-type theorems for general measure constructions, Mathematika, 47 (2002), 251–265.
  • R. Henstock, Generalized integrals of vector-valued functions, Proc. Lond. Math. Soc., 19 (1969), 509–536.
  • F. Hofbauer, P. Raith & T. Steinberger, Multifractal dimensions for invariant subsets of piecewise monotonic interval maps, preprint, (2000).
  • L. Huang & J. Yu, The multifractal Hausdorff and packing measure of general Sierpinski carpets, Acta Math. Sci. Ser. B Engl. Ed., 20 (2000), 313–321.
  • Y. -J. Lin & S. -P. Lu, Equivalent definitions of Hausdorff measures, C. R. Acad. Sci. Paris Sér. I Math., 329 (1999), 947–951.
  • L. Olsen, A multifractal formalism, Advances in Mathematics, 116 (1995), 82–196.
  • L. Olsen, Multifractal dimensions of product measures, Math. Proc. Camb. Phil. Soc., 120 (1996), 709–734.
  • L. Olsen, Multifractal Geometry, Proceeding, Fractal Geometry and Stochastics II,Greifswald, Germany, August, 1998. Progress in Probability, (Editors C. Bandt, S. Graf & M. Zähle), Birkhäuser Verlag, 46, (2000), 1–37
  • T. O'Neil, The multifratal spectrum of quasi self-similar measures, Journal of mathematical Analysis and Applications, 211 (1997), 233–257.
  • T. O'Neil, The multifractal spectra of projected measures in Euclidean spaces, Chaos Solitons Fractals, 11 (2000), 901–921.
  • J. Peyriére, Multifractal measures, Proceedings of the NATO Advanced Study Institute on Probabilistic and Stochastic Methods in Analysis with Applications, Il Ciocco, NATO ASI Series, Series C: Mathematical and Physical Sciences, bf 372, Kluwer Academic Press, Dordrecht, 1992, 175–186.
  • Y. Pesin & H. Weiss, A multifractal analysis of equilibrium measures for conformal expanding maps and Markov Moran geometric constructions, J. Statist. Phys., 86 (1997), 233–275.
  • A. Schechter, On the centred Hausdorff measure, J. London Math. Soc., 62 (2000), 843–851.
  • B. S. Thomson, Construction of measures in metric spaces, Jour. Lond. Math. Soc., 14 (1976), 21–24.